Tornado, Tallapoosa
- When
- April 30, 5:14 AM CST to 5:29 AM CST
- Where
- Tallapoosa County, 6 mi NW of Newsite
- Rating
- F1
- Path length
- 14.1 mi
- Path width
- 200 yd
- Property damage
- $20,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 33.100, -85.833
2 miles northwest of Goldville. It appears the tornado began at 614 AM CDT.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
National Weather Service meteorologists surveyed the tornado damage that started over extreme northern TallapoosaCounty, about 2.2 miles northwest of Goldville. It appears the tornado began at 614 AM CDT. There was F0 damage,in the form of scattered tree damage, from Vine Road just south of the Clay County line, east to near Highway 49.The damage increased to F1 damage along Highway 49, especially to the southeast of the highway. There were several dozen trees snapped and uprooted, with many signs of convergence in the pattern of fallen trees. There were a few broken windows in two houses, and one house had its carport lifted up off most of its supportcolumns. In the same area of concentrated damage, four chicken houses sustained significant roof damage, and thetin was blown down the tornado track for about 100 yards. The chicken houses were just north of the county line,in Clay County. The tornado damage path was about 200 yards wide at this point. This damage occurred around 618 AMCDT. The tornado path continued to the east with more trees blown down along the Tallapoosa-Clay county line, including across Simpson Road and County Road 79. As it crossed County Road 79, around 627 AM CDT, the damage wasalong the Tallapoosa-Randolph county line. The damage path entered extreme northwest Chambers County, around 630 AM,along and north of Highway 22. At this point the tornado track ran parallel to Highway 22 all the way to Wadley,on a northeast track. Three brick buildings were significantly damaged in downtown Wadley, about 100 yards north of the Highway 22/77 intersection, on the east side of Highway 77. The southern most building, built in 1925, sustained a fire several years ago and was condemned. The fire had gutted the two-story building, and only the four walls were left standing. There was no roof on this building and it was taller than the two adjacent and attached buildings. The tornado significantly damaged at least two of the walls, and the top of the building toppled over onto the adjacent buildings, causing more damage. Since the integrity of the building had alreadybeen compromised, it was determined the damage was consistent with F0/F1 wind speeds. The tornado continued northeast across the Tallapoosa River and knocked down more trees near the intersection of County Road 33 and County Road 828, near Louina. The total damage path of the tornado was 17.1 miles long and 200 yards wideat its widest point. For purposes of this write-up, the tornado occurred in two counties at the same time because its placement was directly on the county lines. Begin: 33 06.25/85 48.71 End: 33 07.39/85 33.03
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 30, 3:19 AM CST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 419 AM CDT SAT APR 30 2005 .SHORT TERM...(TODAY THRU MONDAY). NOT MUCH TIME MODEL DISCUSSIONS THIS MORNING TO TO ONGOING SEVERE WEATHER. NEEDLESS TO SAY...AIRMASS IS PRIMED FOR SEVERE THUNDERSTORMS TODAY AND WENT CATEGORICAL POPS FOR MOST OF THE FORECAST AREA. MODELS CONTINUE TO SLOW MOVEMENT OF COLD FRONT AND HAD TO INCREASE RAIN CHANCES FOR SOUTHERN COUNTIES FOR THIS EVENING. COLD FRONT HAS FINALLY MADE IT INTO NW ALABAMA AND SHOULD BE NEAR A TCL-BHM-ANB LINE AROUND NOON TODAY. RAIN SHOULD OUT OF CENTRAL ALABAMA BY MIDNIGHT WITH CLEARING SKIES FROM NORTH TO SOUTH. GOOD COLD AIR ADVECTION ON SUNDAY WILL BRING MOSTLY CLEAR SKIES... COOLER TEMPS...AND DRIER AIR. DUE TO THE DRIER AIRMASS...LOWS WILL DROP BACK INTO THE 40S TONIGHT AND SUNDAY NIGHT. SOME INCREASE IN HIGH CLOUDS ON MONDAY AS WEAK SHORT WAVE TROF MOVES INTO THE OHIO VALLEY. .LONG TERM...(TUESDAY THRU FRIDAY). GLOBAL MODELS HAVE BEEN VERY INCONSISTENT WITH WEATHER PATTERN NEXT WEEK AS MODELS HAVE NOW BACKED OFF CONSIDERABLY ON RAINFALL AMOUNTS. CONFIDENCE IS LOW FOR THIS TIME PERIOD...BUT BEST RAIN CHANCES LOOK TO BE WEDNESDAY AND THURSDAY. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 74 48 71 45 / 80 10 0 10 ANNISTON 75 49 71 46 / 80 20 0 10 BIRMINGHAM 74 48 71 45 / 80 10 0 10 TUSCALOOSA 74 47 71 46 / 80 10 0 10 CALERA 74 48 71 46 / 80 20 0 10 AUBURN 78 53 75 48 / 80 50 0 10 MONTGOMERY 77 52 74 48 / 80 40 0 10 TROY 78 54 76 48 / 80 60 0 10 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 58/ROSE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1100 PM CDT FRI APR 29 2005 ALZ011>015-017>050-301230- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1100 PM CDT FRI APR 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(FOR THE REMAINDER OF THE NIGHT). A TORNADO WATCH IS IN EFFECT FOR A PORTION OF NORTHWESTER ALABAMA...GENERALLY NORTHWEST OF A LINE FROM ALICEVILLE IN PICKENS COUNTY...TO JASPER IN WALKER COUNTY. THIS WATCH INCLUDES THE TUSCALOOSA METROPOLITAN AREA. AN APPROACHING LINE OF THUNDERSTORMS HAS A HISTORY OF PRODUCING WIND DAMAGE IN PORTIONS OF MISSISSIPPI...AS WELL AS HAIL OVER ONE INCH IN DIAMETER. SEVERAL TORNADOES HAVE ALSO BEEN REPORTED. FARTHER EAST..DATA POINTS TO A MUCH MORE STABLE ATMOSPHERE. AS A RESULT THERE IS LOW TO MODERATE CONFIDENCE THAT SEVERE STORMS COULD SURVIVE IN CENTRAL ALABAMA. HOWEVER...A SURGE OF MOISTURE INTO THE AREA AND A LOW LEVEL JET COULD PROVIDE THE ADDITIONAL INGREDIENTS FOR SEVERE ACTIVITY. THIS EVENT IS EVOLVING EVERY MINUTE AND WILL BE MONITORED CLOSELY. ANYONE ATTENDING OUTDOOR EVENTS SHOULD MONITOR A WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET CLOSELY. .DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY). THUNDERSTORMS ALONG A SLOW MOVING COLD FRONT WILL CONTINUE TO AFFECT AREAS SOUTH OF INTERSTATE 20 EARLY SATURDAY MORNING. ISOLATED SEVERE STORMS ARE POSSIBLE DURING THE DAY SATURDAY. SEVERAL STORM SYSTEMS ARE FORECAST TO MOVE ALONG THE GULF COAST NEXT WEEK. THERE IS THE POTENTIAL FOR HEAVY RAINFALL ACROSS SOUTH ALABAMA WITH THESE SYSTEMS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL LIKELY BE REQUIRED TONIGHT AND EARLY SATURDAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
420 AM CDT SAT APR 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 AM HAIL GU-WIN 33.96N 87.87W
04/30/2005 0.50 INCH MARION AL PUBLIC
MARBLE SIZE HAIL IN THE CITY OF GU-WIN.
0307 AM HAIL 8 NW JASPER 33.93N 87.37W
04/30/2005 0.25 INCH WALKER AL TRAINED SPOTTER
PEA SIZE HAIL REPORTED IN THE SARAGOSSA COMMUNITY.
0311 AM FUNNEL CLOUD 7 N JASPER 33.95N 87.27W
04/30/2005 WALKER AL TRAINED SPOTTER
ROTATING WALL CLOUD SPOTTED 7.2 MILES NORTH OF THE CITY
OF JASPER ON HWY 5.
0317 AM HAIL CURRY 33.95N 87.21W
04/30/2005 0.75 INCH WALKER AL EMERGENCY MNGR
PENNY SIZE HAIL IN THE CITY OF CURRY.
0320 AM TSTM WND DMG SIPSEY 33.82N 87.08W
04/30/2005 WALKER AL FIRE DEPT/RESCUE
POWER LINES DOWNED IN THE CITY OF SIPSEY.
&&
JSSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 434 AM CDT SAT APR 30 2005 ALZ020-301015- CHEROKEE- 434 AM CDT SAT APR 30 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHEROKEE COUNTY UNTIL 515 AM CDT... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING THUNDERSTORMS... AT 434 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 6 MILES NORTH OF SAND ROCK TO 15 MILES SOUTHWEST OF BALL FLAT...MOVING EAST AT 50 MPH. THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR SAND ROCK...LEESBURG...BLANCHE...CENTRE...BALL FLAT...POPE...GAYLESVILLE AND CEDAR BLUFF THROUGH 515 AM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
446 AM CDT SAT APR 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 AM HAIL ELROD 33.25N 87.79W
04/30/2005 0.75 INCH TUSCALOOSA AL EMERGENCY MNGR
PENNY SIZE HAIL REPORTED IN THE SIPSEY VALLEY AREA OFF
HWY 171.
0416 AM TSTM WND DMG 11 SW NORTHPORT 33.13N 87.73W
04/30/2005 TUSCALOOSA AL EMERGENCY MNGR
TREES DOWN ON ROMULUS ROAD IN THE ROMULUS AREA.
0416 AM HAIL 5 NW NORTHPORT 33.30N 87.65W
04/30/2005 1.00 INCH TUSCALOOSA AL EMERGENCY MNGR
QUARTER SIZE HAIL IN THE MOUNT HOLLY AREA.
0418 AM FUNNEL CLOUD 6 WNW NORTHPORT 33.28N 87.69W
04/30/2005 TUSCALOOSA AL TRAINED SPOTTER
FUNNEL CLOUD REPORTED IN THE CITY OF COKER.
0424 AM TSTM WND DMG 11 SW NORTHPORT 33.13N 87.73W
04/30/2005 TUSCALOOSA AL FIRE DEPT/RESCUE
TREES AND POWERLINES DOWN ON COUNTY ROAD 2 IN THE ROMULUS
COMMUNITY.
0424 AM HAIL 7 N NORTHPORT 33.35N 87.59W
04/30/2005 1.75 INCH TUSCALOOSA AL EMERGENCY MNGR
GOLFBALL SIZE HAIL IN THE LAKE TUSCALOOSA AREA.
0430 AM FUNNEL CLOUD 8 ENE TUSCALOOSA 33.28N 87.41W
04/30/2005 TUSCALOOSA AL EMERGENCY MNGR
FUNNEL CLOUD SIGHTED IN THE PETERSON COMMUNITY.
0430 AM HAIL 8 ENE TUSCALOOSA 33.28N 87.41W
04/30/2005 0.75 INCH TUSCALOOSA AL EMERGENCY MNGR
PENNY SIZE HAIL IN THE PETERSON COMMUNITY.
&&
JSSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 453 AM CDT SAT APR 30 2005 ALZ027-301100- TALLADEGA- 453 AM CDT SAT APR 30 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TALLADEGA COUNTY UNTIL 600 AM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING THUNDERSTORMS... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING THUNDERSTORMS... AT 452 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 16 MILES NORTHEAST OF LINCOLN TO 22 MILES WEST OF ALPINE BAY RESORT...MOVING SOUTHEAST AT 20 MPH. THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR LINCOLN...MUNFORD...ALPINE BAY RESORT...WINTERBORO...WALDO... TALLADEGA...AND CHILDERSBURG THROUGH 600 AM CDT. TALLADEGA INTERNATIONAL SPEEDWAY WILL BE AFFECTED BY THE SHOWERS AND THUNDERSTORMS BETWEEN 545 AM CDT AND 7 AM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED...WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. STRONG GUSTY WINDS IS ANOTHER CONCERN. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. MBS/91
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 458 AM CDT SAT APR 30 2005 ALZ012>013-015-022-301020- 458 AM CDT SAT APR 30 2005 THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM TORNADO WATCH NUMBER 214. FAYETTE LAMAR PICKENS WALKER ALZ017>020-023>027-030>035-039>040-301020- 458 AM CDT SAT APR 30 2005 THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH 214. BIBB BLOUNT CALHOUN CHEROKEE CHILTON DALLAS ETOWAH GREENE HALE JEFFERSON MARENGO PERRY SHELBY ST. CLAIR SUMTER TALLADEGA TUSCALOOSA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 542 AM CDT SAT APR 30 2005 ALZ017>018-020-023>024-026-030>031-301105- 542 AM CDT SAT APR 30 2005 THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM TORNADO WATCH 214. BLOUNT CHEROKEE ETOWAH GREENE JEFFERSON ST. CLAIR SUMTER TUSCALOOSA ALZ019-025-027-032>035-039>040-301105- 542 AM CDT SAT APR 30 2005 THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH 214. BIBB CALHOUN CHILTON DALLAS HALE MARENGO PERRY SHELBY TALLADEGA
The national radar mosaic for the moment the first event began.
5 tornado. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2005Every state in 2005This day in weather historyThe tornado archive for Alabama, 2005Warnings in Alabama, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446338, 5446339, 5446340, 5446341, 5446342.